All Issues

Volume 21, 2022

Volume 20, 2021

Volume 19, 2020

Volume 18, 2019

Volume 17, 2018

Volume 16, 2017

Volume 15, 2016

Volume 14, 2015

Volume 13, 2014

Volume 12, 2013

Volume 11, 2012

Volume 10, 2011

Volume 9, 2010

Volume 8, 2009

Volume 7, 2008

Volume 6, 2007

Volume 5, 2006

Volume 4, 2005

Volume 3, 2004

Volume 2, 2003

Volume 1, 2002

Communications on Pure and Applied Analysis

June 2022 , Volume 21 , Issue 6

Select all articles


On the attractor for a semilinear wave equation with variable coefficients and nonlinear boundary dissipation
Jiacheng Wang and Peng-Fei Yao
2022, 21(6): 1857-1871 doi: 10.3934/cpaa.2021043 +[Abstract](1181) +[HTML](515) +[PDF](390.4KB)

Long time behavior of a semilinear wave equation with variable coefficients with nonlinear boundary dissipation is considered. It is shown that the existence of global and compact attractors depends on the curvature properties of a Riemannian metric given by the variable coefficients.

Stabilized finite element methods based on multiscale enrichment for Allen-Cahn and Cahn-Hilliard equations
Juan Wen, Yaling He, Yinnian He and Kun Wang
2022, 21(6): 1873-1894 doi: 10.3934/cpaa.2021074 +[Abstract](1155) +[HTML](507) +[PDF](1705.66KB)

In this paper, we investigate fully discrete schemes for the Allen-Cahn and Cahn-Hilliard equations respectively, which consist of the stabilized finite element method based on multiscale enrichment for the spatial discretization and the semi-implicit scheme for the temporal discretization. With reasonable stability conditions, it is shown that the proposed schemes are energy stable. Furthermore, by defining a new projection operator, we deduce the optimal \begin{document}$ L^2 $\end{document} error estimates. Some numerical experiments are presented to confirm the theoretical predictions and the efficiency of the proposed schemes.

On the even solutions of the Toda system: A degree argument approach
Yong Liu, Jing Tian and Xuelin Yong
2022, 21(6): 1895-1916 doi: 10.3934/cpaa.2021075 +[Abstract](1053) +[HTML](452) +[PDF](841.33KB)

In this paper, we show the existence of even solutions with prescribed asymptotic behavior at infinity. Instead of using the integrability of the Toda system, the novel idea here is a degree argument approach. Perturbation theory has also been used in our study. Our method can be generalized to explore non-integrable systems with exponential type nonlinearities.

Hadamard Semidifferential, Oriented Distance Function, and some Applications
Michel C. Delfour
2022, 21(6): 1917-1951 doi: 10.3934/cpaa.2021076 +[Abstract](1090) +[HTML](460) +[PDF](591.28KB)

The Hadamard semidifferential calculus preserves all the operations of the classical differential calculus including the chain rule for a large family of non-differentiable functions including the continuous convex functions. It naturally extends from the \begin{document}$ n $\end{document}-dimensional Euclidean space \begin{document}$ \operatorname{\mathbb R}^n $\end{document} to subsets of topological vector spaces. This includes most function spaces used in Optimization and the Calculus of Variations, the metric groups used in Shape and Topological Optimization, and functions defined on submanifolds.

Certain set-parametrized functions such as the characteristic function \begin{document}$ \chi_A $\end{document}of a set \begin{document}$ A $\end{document}, the distance function \begin{document}$ d_A $\end{document} to \begin{document}$ A $\end{document}, and the oriented (signed) distance function \begin{document}$ b_A = d_A-d_{ \operatorname{\mathbb R}^n\backslash A} $\end{document} can be used to identify a space of subsets of \begin{document}$ \operatorname{\mathbb R}^n $\end{document} with a metric space of set-parametrized functions. Many geometrical properties of domains (convexity, outward unit normal, curvatures, tangent space, smoothness of boundaries) can be expressed in terms of the analytical properties of \begin{document}$ b_A $\end{document} and a simple intrinsic differential calculus is available for functions defined on hypersurfaces without appealing to local bases or Christoffel symbols.

The object of this paper is to extend the use of the Hadamard semidifferential and of the oriented distance function from finite to infinite dimensional spaces with some selected illustrative applications from shapes and geometries, plasma physics, and optimization.

Ground state solutions for the fractional problems with dipole-type potential and critical exponent
Yu Su and Zhaosheng Feng
2022, 21(6): 1953-1968 doi: 10.3934/cpaa.2021111 +[Abstract](822) +[HTML](408) +[PDF](394.34KB)

We are concerned with ground state solutions of the fractional problems with dipole-type potential and critical exponent. Under certain conditions on the dipole-type potential and the parameter, we show that the structure of the Palais-Smale sequence goes to zero weakly, and establish the existence of ground state solution to the above problems by using a new analytical method not involving the concentration-compactness principle.

An indirect BIE free of degenerate scales
Jeng-Tzong Chen, Shing-Kai Kao, Jeng-Hong Kao and Wei-Chen Tai
2022, 21(6): 1969-1985 doi: 10.3934/cpaa.2021114 +[Abstract](860) +[HTML](363) +[PDF](1665.55KB)

Thanks to the fundamental solution, both BIEs and BEM are effective approaches for solving boundary value problems. But it may result in rank deficiency of the influence matrix in some situations such as fictitious frequency, spurious eigenvalue and degenerate scale. First, the nonequivalence between direct and indirect method is analytically studied by using the degenerate kernel and examined by using the linear algebraic system. The influence of contaminated boundary density on the field response is also discussed. It's well known that the CHIEF method and the Burton and Miller approach can solve the unique solution for exterior acoustics for any wave number. In this paper, we extend a similar idea to avoid the degenerate scale for the interior two-dimensional Laplace problem. One is the external source similar to the null-field BIE in the CHIEF method. The other is the Burton and Miller approach. Two analytical examples, circle and ellipse, were analytically studied. Numerical tests for general cases were also done. It is found that both two approaches can yield an unique solution for any size.

Dynamics of solitary waves and periodic waves for a generalized KP-MEW-Burgers equation with damping
Zengji Du, Xiaojie Lin and Yulin Ren
2022, 21(6): 1987-2003 doi: 10.3934/cpaa.2021118 +[Abstract](725) +[HTML](430) +[PDF](423.07KB)

This paper discusses the existence of solitary waves and periodic waves for a generalized (2+1)-dimensional Kadomtsev-Petviashvili modified equal width-Burgers (KP-MEW-Burgers) equation with small damping and a weak local delay convolution kernel by using the dynamical systems approach, specifically based on geometric singular perturbation theory and invariant manifold theory. Moreover, the monotonicity of the wave speed is proved by analyzing the ratio of Abelian integrals. The upper and lower bounds of the limit wave speed are given. In addition, the upper and lower bounds and monotonicity of the period \begin{document}$ T $\end{document} of traveling wave when the small positive parameter \begin{document}$ \tau\rightarrow 0 $\end{document} are also obtained. Perhaps this paper is the first discussion on the solitary waves and periodic waves for the delayed KP-MEW-Burgers equations and the Abelian integral theory may be the first application to the study of the (2+1)-dimensional equation.

Spreading speed and periodic traveling waves of a time periodic and diffusive SI epidemic model with demographic structure
Shuang-Ming Wang, Zhaosheng Feng, Zhi-Cheng Wang and Liang Zhang
2022, 21(6): 2005-2034 doi: 10.3934/cpaa.2021145 +[Abstract](872) +[HTML](403) +[PDF](506.42KB)

We study the asymptotic spreading properties and periodic traveling wave solutions of a time periodic and diffusive SI epidemic model with demographic structure (follows the logistic growth). Since the comparison principle is not applicable to the full system, we analyze the asymptotic spreading phenomena for susceptible class and infectious class by comparing with respective relevant periodic equations with KPP-type. By applying fixed point theorem to a truncated problem on a finite interval, combining with limit idea, the existence of periodic traveling wave solutions are derived. The results show that the minimal wave speed exactly equals to the spreading speed of infectious class when susceptible class is abundant.

Controllability and stabilization of gravity-capillary surface water waves in a basin
Jing Cui, Guangyue Gao and Shu-Ming Sun
2022, 21(6): 2035-2063 doi: 10.3934/cpaa.2021158 +[Abstract](672) +[HTML](311) +[PDF](476.25KB)

The paper concerns the controllability and stabilization of surface water waves in a two-dimensional rectangular basin under the forces of gravity and surface tension. The surface waves are generated by a wave-maker placed at the left side-boundary and it is physical relevant to see whether the surface waves are controllable or can be stabilized using appropriate motion of the wave-maker. Due to the surface tension, an edge condition must be imposed at the contact point between the free surface and a solid boundary. Two types of wave-makers are considered: "flexible" or "rigid". It is shown that the surface waves are approximately controllable, but not exactly controllable, for both "flexible" and "rigid" wave-makers. In addition, under a static feedback to control a "rigid" wave-maker, the strong stability of feedback control system is obtained.


Correction: The page numbers on each page of the PDF file have been corrected. We apologize for any inconvenience this may cause.

Instantaneous blow-up for nonlinear Sobolev type equations with potentials on Riemannian manifolds
Mohamed Jleli and Bessem Samet
2022, 21(6): 2065-2078 doi: 10.3934/cpaa.2022036 +[Abstract](236) +[HTML](71) +[PDF](373.48KB)

We investigate Cauchy problems for two classes of nonlinear Sobolev type equations with potentials defined on complete noncompact Riemannian manifolds. The first one involves a polynomial nonlinearity and the second one involves a gradient nonlinearity. Namely, we derive sufficient conditions depending on the geometry of the manifold, the power nonlinearity, the behavior of the potential at infinity, and the initial data, for which the considered problems admit no nontrivial local weak solutions, i.e., an instantaneous blow-up occurs.

Liouville type theorem for Hartree-Fock Equation on half space
Xiaomei Chen and Xiaohui Yu
2022, 21(6): 2079-2100 doi: 10.3934/cpaa.2022050 +[Abstract](299) +[HTML](108) +[PDF](432.63KB)

In this paper, we study the Liouville type theorem for the following Hartree-Fock equation in half space

where \begin{document}$ \mathbb{R}_+^N = \{x\in{\mathbb{R}^N}: x_N > 0\}, f_1, f_2, g_1, g_2, F_1, F_2, G_1, G_2 $\end{document} are some nonlinear functions. Under some assumptions on the nonlinear functions \begin{document}$ F, G, f, g $\end{document}, we will prove the above equation only possesses trivial positive solution. We use the moving plane method in an integral form to prove our result.

Gagliardo-Nirenberg-Sobolev inequalities on planar graphs
Maria J. Esteban
2022, 21(6): 2101-2114 doi: 10.3934/cpaa.2022051 +[Abstract](241) +[HTML](94) +[PDF](617.33KB)

In this paper we study a family of the Gagliardo-Nirenberg-Sobolev interpolation inequalities on planar graphs. We are interested in knowing when the best constants in the inequalities are achieved. The inequalities being equivalent to some minimization problems, we also analyse the set of solutions of the Euler-Lagrange equations satisfied by extremal functions, or equivalently, by minimizers.

Multi-dimensional degenerate operators in $L^p$-spaces
Simona Fornaro, Giorgio Metafune, Diego Pallara and Roland Schnaubelt
2022, 21(6): 2115-2145 doi: 10.3934/cpaa.2022052 +[Abstract](239) +[HTML](94) +[PDF](563.25KB)

This paper is concerned with second-order elliptic operators whose diffusion coefficients degenerate at the boundary in first order. In this borderline case, the behavior strongly depends on the size and direction of the drift term. Mildly inward (or outward) pointing and strongly outward pointing drift terms were studied before. Here we treat the intermediate case equipped with Dirichlet boundary conditions, and show generation of an analytic positive \begin{document}$ C_0 $\end{document}-semigroup. The main result is a precise description of the domain of the generator, which is more involved than in the other cases and exhibits reduced regularity compared to them.

A potential approach for planning mean-field games in one dimension
Tigran Bakaryan, Rita Ferreira and Diogo Gomes
2022, 21(6): 2147-2187 doi: 10.3934/cpaa.2022054 +[Abstract](237) +[HTML](85) +[PDF](641.95KB)

This manuscript discusses planning problems for first- and second-order one-dimensional mean-field games (MFGs). These games are comprised of a Hamilton–Jacobi equation coupled with a Fokker–Planck equation. Applying Poincaré's Lemma to the Fokker–Planck equation, we deduce the existence of a potential. Rewriting the Hamilton–Jacobi equation in terms of the potential, we obtain a system of Euler–Lagrange equations for certain variational problems. Instead of the mean-field planning problem (MFP), we study this variational problem. By the direct method in the calculus of variations, we prove the existence and uniqueness of solutions to the variational problem. The variational approach has the advantage of eliminating the continuity equation.

We also consider a first-order MFP with congestion. We prove that the congestion problem has a weak solution by introducing a potential and relying on the theory of variational inequalities. We end the paper by presenting an application to the one-dimensional Hughes' model.

Curvature-driven front propagation through planar lattices in oblique directions
Mia Jukić and Hermen Jan Hupkes
2022, 21(6): 2189-2251 doi: 10.3934/cpaa.2022055 +[Abstract](225) +[HTML](99) +[PDF](1848.51KB)

In this paper we investigate the long-term behaviour of solutions to the discrete Allen-Cahn equation posed on a two-dimensional lattice. We show that front-like initial conditions evolve towards a planar travelling wave modulated by a phaseshift \begin{document}$ \gamma_l(t) $\end{document} that depends on the coordinate \begin{document}$ l $\end{document} transverse to the primary direction of propagation. This direction is allowed to be general, but rational, generalizing earlier known results for the horizontal direction. We show that the behaviour of \begin{document}$ \gamma $\end{document} can be asymptotically linked to the behaviour of a suitably discretized mean curvature flow. This allows us to show that travelling waves propagating in rational directions are nonlinearly stable with respect to perturbations that are asymptotically periodic in the transverse direction.

Multiplicity results for nonhomogeneous elliptic equations with singular nonlinearities
Rakesh Arora
2022, 21(6): 2253-2269 doi: 10.3934/cpaa.2022056 +[Abstract](263) +[HTML](92) +[PDF](437.42KB)

This paper is concerned with the study of multiple positive solutions to the following elliptic problem involving a nonhomogeneous operator with nonstandard growth of \begin{document}$ p $\end{document}-\begin{document}$ q $\end{document} type and singular nonlinearities

where \begin{document}$ \Omega $\end{document} is a bounded domain in \begin{document}$ \mathbb{R}^N $\end{document} with \begin{document}$ C^2 $\end{document} boundary, \begin{document}$ N \geq 1 $\end{document}, \begin{document}$ \lambda >0 $\end{document} is a real parameter,

\begin{document}$ 1<p<q< \infty $\end{document}, \begin{document}$ \gamma \in (0,1) $\end{document}, and \begin{document}$ f $\end{document} is a continuous nondecreasing map satisfying suitable conditions. By constructing two distinctive pairs of strict sub and super solution, and using fixed point theorems by Amann [1], we prove existence of three positive solutions in the positive cone of \begin{document}$ C_\delta(\overline{\Omega}) $\end{document} and in a certain range of \begin{document}$ \lambda $\end{document}.

2021 Impact Factor: 1.273
5 Year Impact Factor: 1.282
2021 CiteScore: 2.2




Special Issues

Email Alert

[Back to Top]